|Major work schedule change
Sep 8, 2008
I take Sustiva / Viread / Epzicom with good results. I just took a new job because I feared downsizing in the old one. For my first month, I'm working 8 a.m. to 4:30 p.m. the first two weeks, then 7 a.m. to 3:30 p.m. the next two. (Not a big deal). BUT then I'll have to change to 7 p.m. to 3:30 a.m. as my permanent shift. I have emphasized repeatedly to my new employers I am on a medication (Sustiva) that requires a constant dosage and agreed to the one-time shift change (I figured it was worth the risk to be with a stable company). However, I didn't divulge what medicine, reason I take it, etc. But I have been upfront from the start I have to have a regular schedule, whatever it is. MY QUESTION: I am concerned about the transition from taking Sustiva at 9 or 10 p.m. to 4 or 5 a.m. with so little time between changing shifts. I might have as little as one or two days before the shift change becomes effective. Am I putting 20 months of very excellent results at risk by taking that Sustiva seven or eight hours later than normal that first night? Should I absolutely insist on a three-day transition so I can push back the scheduling a couple of hours a night, say from 10 p.m. to midnight (first day), midnight to 2 a.m. (second day), 2 a.m. to 4 a.m. (third day). I hate to go into a new job already making schedule demands and revealing exactly why ... even though I was upfront from the start about a medication I needed to take regularly, I'm not sure they know how serious the situation is. (And I'm not sure how ultra-serious EXACT 24-hour dosages of Sustiva are, even for a very limited time when I'd be taking it differently). And of course, with Sustiva causing anxiety, I'm starting to worry myself sick over this. I'll be discussing this with my new doctor in my new city in a couple of weeks, but I thought I'd ask in here, too. Thank you!
Response from Dr. Sherer
I am always gratified by how hard people work to do the right thing with their medications. You are a model!
You did not mention any trouble or side effects with your regimen, particularly Sustiva. The simplest general rule for managing these types of work shift changes, or international air travel, is to always err on the side of intervals shorter than 24 hours. You would not want to have a 15 hour dosing interval, for example, on a regular basis, but little harm is likely to come from a single re-calibration of your schedule with that interval on ONE occassion, followed by a standard 24 hour option.
So...here are three options to consider, but first, RELAX, you and your doctor can figure this out fairly simply, in my opinion.
You also didn't mention when you are currenty taking your daily dose, and when you PREFER to take your daily dose. These factors are important. No matter what crazy hours you work, you still end up at home in bed at some point, and you still eat meals there sometimes, so I would encourage you to base your choice on what works for you, rather than the job. In other words, don't make this more complicated than it needs to be.
OPTION 1: You are currently taking your meds when you wake up at 96 or 7am. When they change your shift, take your dose when you get home before sleeping at 4am (resulting in one dose interval of 21-22 hours), and take it regularly then thereafter, AFTER the evening shift and BEFORE you sleep.
OPTION 2: You are currently taking your meds in the evening before you go to bed at 11pm. When they change your shift, take you meds on that day BEFORE you start work at 4pm (resulting in one dose interval of 17 hours), and thereafter every day at 4pm.
OPTION 3: Figure it out with your new doctor. As you probably have guessed, this is the best option, in my opinion.
severe shaking 2 wks on meds
- Probability Of Getting AIDS From Sex With A Prostitute
- Fever After Vaginal Sex Worried I Have HIV
- Itchy Testicles After Anal Fingering Sign Of HIV AIDS
- Pain In Urethra After Anal Sex Without Condom Does It Mean I Have HIV
- Testicular Pain After Anal Sex With Condom Does It Mean I Have HIV
- White Bumps On Penis After Getting Fingered Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.